Montana, 2016

Hail in Montana, July 27, 2016

July 27, 2016 · NWS GGW · 2 events in 1 county or zone

Strong surface heating and favorable winds combined with an approaching upper-level disturbance to allow many strong thunderstorms to form, one of which became severe over Garfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong surface heating and favorable winds combined with an approaching upper-level disturbance to allow many strong thunderstorms to form, one of which became severe over Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 27, 2:21 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 27, 2:21 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
321 PM MDT WED JUL 27 2016

.SHORT TERM...for northeast Montana...tonight through Fri...

WNW flow aloft today will continue the next few days. A slow
moving shortwave trough will move across waves over Northeast
Montana tonight and Thursday. With an atmosphere that will stay
moist and unstable, look for showers and thunderstorms will occur
at times over the area. With CAPE as high as 1500 j/kg and lifted
index as low as -4, a few severe storms may occur tonight. Cool
air mass associated with a high pressure system to the northeast
in Manitoba will keep temperatures below normal for highs on
Thursday.

The shortwave will move to the southeast Thursday Night
diminishing the chances for showers and thunderstorms. A shortwave
ridge in the NW flow aloft will allow for mainly dry weather late
Thursday Night.

A shortwave trough will move across Saskatchewan on Friday.
Precipitation will stay mainly to the north of the forecast area.
A shower or thunderstorm could affect the northern zones in the
afternoon. Will mention a slight chance. With more sun expected,
temperatures will be closer to normal for highs on Friday. Forrester

.LONG TERM...Fri night through Wed...

A sharp cut-off low moves into Montana and increases the chance
for a severe thunderstorm late Sunday. The ECMWF shows the best
chance of this happening and seems reasonable given that it's been
a wet summer and the GFS seems a bit too optimistic. Added mention
of gusty winds and small hail for now. Rest of forecast looked
good. TFJ

Previous Discussion...
Relatively dry and benign weather conditions are anticipated for
the weekend as an upper ridge influences eastern Montana while a
trough deepens across the Pacific Northwest. Given higher heights
with the ridge expect warm temperatures with highs largely into
the 90s.

Models continue to diverge a bit on the handling of the trough but
overall consensus is building toward having the trough gradually
push east and bring about increasing chances for showers and
thunderstorms by about Tuesday or Tuesday night. How much will
depend more precisely on the track/placement of the upper low as
well as timing. Once this feature pushes through along with a
surface cold front, expect a general cooling trend into the middle
part of next week. Maliawco

&&

.AVIATION...
Mainly VFR.

mvfr or possible brief IFR ceilings could affect mainly KSDY and
KGDV later tonight and Thursday morning. Associated rainshowers
could also drop visibilities.

winds should be generally light except a little gusty and erratic
near precipitation. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 27, 2:33 AM MST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
333 AM MDT WED JUL 27 2016

MTZ016>027-059>062-281000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
333 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE ARE CHANCES FOR THUNDERSTORMS TODAY AND TONIGHT. A FEW
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
THURSDAY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 27, 11:41 AM MST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1241 PM MDT WED JUL 27 2016

MTZ018-020-271945-
DANIELS MT-WESTERN ROOSEVELT MT-
1241 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT AND SOUTH
CENTRAL DANIELS COUNTIES UNTIL 145 PM MDT...

AT 1240 PM MDT...THE PUBLIC REPORTED A COLD AIR FUNNEL
A FEW MILES SOUTH OF  SCOBEY...MOVING SOUTH AT 5 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN ROOSEVELT
AND SOUTH CENTRAL DANIELS COUNTIES.

LAT...LON 4878 10559 4877 10532 4851 10526 4852 10567
TIME...MOT...LOC 1840Z 002DEG 5KT 4871 10546

TFJ
Special weather statement, Jul 27, 12:29 PM MST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
129 PM MDT WED JUL 27 2016

MTZ020-272000-
WESTERN ROOSEVELT MT-
129 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT COUNTY
UNTIL 200 PM MDT...

AT 128 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BREDETTE...OR 22 MILES SOUTH OF SCOBEY. THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS OF 50 TO 55 MPH ASSOCIATED WITH ANY COLD AIR FUNNEL WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BREDETTE.

LAT...LON 4848 10523 4829 10532 4843 10567 4857 10547
      4856 10545
TIME...MOT...LOC 1928Z 031DEG 3KT 4847 10540

TFJ
Special weather statement, Jul 27, 1:11 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
211 PM MDT WED JUL 27 2016

MTZ016-272115-
CENTRAL AND SOUTHEAST PHILLIPS MT-
211 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PHILLIPS COUNTY UNTIL 315
PM MDT...

AT 211 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DODSON...OR 14 MILES WEST OF MALTA...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DODSON AND WAGNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4836 10836 4844 10824 4838 10788 4811 10813
TIME...MOT...LOC 2011Z 307DEG 10KT 4836 10820

BIGELBACH
Special weather statement, Jul 27, 2:01 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
301 PM MDT WED JUL 27 2016

MTZ016-021-060-272200-
SOUTHWEST PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT-PETROLEUM MT-
301 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PETROLEUM AND SOUTH
CENTRAL PHILLIPS COUNTIES UNTIL 400 PM MDT...

AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHEAST OF ZORTMAN...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOURCHETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4774 10839 4793 10822 4776 10754 4742 10802
TIME...MOT...LOC 2101Z 298DEG 21KT 4783 10830

BIGELBACH
Special weather statement, Jul 27, 2:11 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
311 PM MDT WED JUL 27 2016

MTZ016-017-272215-
CENTRAL AND SOUTHERN VALLEY MT-CENTRAL AND SOUTHEAST PHILLIPS MT-
311 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL VALLEY AND EAST
CENTRAL PHILLIPS COUNTIES UNTIL 415 PM MDT...

AT 311 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF SACO...OR 17 MILES EAST OF MALTA...MOVING
SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL VALLEY
AND EAST CENTRAL PHILLIPS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4826 10692 4794 10744 4836 10766 4845 10750
TIME...MOT...LOC 2111Z 308DEG 18KT 4835 10750

BIGELBACH
Special weather statement, Jul 27, 3:15 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
415 PM MDT WED JUL 27 2016

MTZ016-021-022-060-272315-
SOUTHWEST PHILLIPS MT-CENTRAL AND SOUTHEAST PHILLIPS MT-PETROLEUM MT-
GARFIELD MT-
415 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GARFIELD...
NORTHEASTERN PETROLEUM AND SOUTH CENTRAL PHILLIPS COUNTIES UNTIL 515
PM MDT...

AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES SOUTH OF ZORTMAN...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROOKED CREEK REC AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4767 10829 4736 10779 4719 10819 4738 10832
      4758 10831 4758 10833 4757 10833 4757 10834
      4758 10836 4758 10838 4759 10838 4759 10840
      4758 10842
TIME...MOT...LOC 2215Z 315DEG 23KT 4762 10840

BIGELBACH

The radar

The Glasgow radar (KGGW), 125 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Garfield

When
July 27, 4:25 PM MST
Where
Garfield County, 8.72 mi NE of Sand Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
47.190, -107.350

Public reported golf ball sized hail.

Hail, Garfield

When
July 27, 5:05 PM MST
Where
Garfield County, 12.92 mi ESE of Sand Spgs
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.040, -107.220

Trained spotter reported hen egg sized hail and numerous broken windows.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652057, 652059.